Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 170, NWS Las Vegas, NV

August 13, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 13, 2022, 4:47 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2022, 4:47 PM PDT (23:47 UTC)
Expired
Aug 13, 2022, 7:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 7:15 PM PDTFLASH FLOOD1 Nw Needles, CACALIFORNIA HIGHWAY PATROL REPORTS ROADWAY FLOODING ON NEEDLES HIGHWAY JUST SOUTH OF RIVER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 148 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WGUS55 KVEF 132347
FFWVEF
CAC071-140245-
/O.NEW.KVEF.FF.W.0170.220813T2347Z-220814T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
447 PM PDT Sat Aug 13 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 745 PM PDT.

* At 447 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the the area near the intersection of Highway 95 
  and I-40 and also around Needles. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Needles, Highway 95 And I-40, Goffs Road

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3469 11447 3467 11456 3476 11479 3476 11517
      3493 11515 3501 11478 3498 11463 3487 11463
      3484 11459 3477 11455 3472 11449 3471 11447

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
622 
WGUS75 KVEF 140116
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
616 PM PDT Sat Aug 13 2022

CAC071-140245-
/O.CON.KVEF.FF.W.0170.000000T0000Z-220814T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
616 PM PDT Sat Aug 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT THIS 
EVENING FOR SAN BERNARDINO COUNTY...

At 616 PM PDT, Doppler radar indicated between 1 and 1.5 inches of 
rain fell from thunderstorms prior to 6 pm around the intersection 
of Highway 95 and I-40 and also along Highway 95 just south of 
Needles. Flash flooding is ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         normally dry washes and roads.

Some locations that will experience flash flooding include...
  Highway 95 just of Needles and the intersection of Highway 95 And 
  I-40

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3469 11447 3467 11456 3476 11479 3476 11517
      3493 11515 3501 11478 3498 11463 3487 11463
      3484 11459 3477 11455 3472 11449 3471 11447

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
775 
WGUS75 KVEF 140241
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
741 PM PDT Sat Aug 13 2022

CAC071-140251-
/O.EXP.KVEF.FF.W.0170.000000T0000Z-220814T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
741 PM PDT Sat Aug 13 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM PDT THIS EVENING FOR 
SAN BERNARDINO COUNTY...

Flood waters were receding around Needles and nearby sections of 
Needles Highway and Highway 95. Flooding s no longer expected to 
pose a threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 100 AM PDT Monday for portions 
of northwest Arizona, southeast California and Nevada.

LAT...LON 3469 11447 3467 11456 3476 11479 3476 11517
      3493 11515 3501 11478 3498 11463 3487 11463
      3484 11459 3477 11455 3472 11449 3471 11447

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:35 PM PDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 13, 12:35 PM PDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1235 PM PDT Sat Aug 13 2022

.SYNOPSIS...A moist monsoonal flow will remain in place through
next week leading to a chance of heavy rain producing
thunderstorms across parts of the eastern Mojave Desert and
southern Great Basin. Generally dry weather is expected through
the weekend across the Sierra and Western Mojave Desert. These
western areas will see an increase again next week.
&&

.SHORT TERM...This Evening through Sunday.

For this evening, expecting any afternoon thunderstorm development
to end quickly after sunset as instability is already limited/capped
across the region due to clouds. The exception will be Lincoln
County where models show a consistent signal for an area of
precipitation to shift south after 00Z into northern and central
Lincoln County. HREF 3hr QPF for 1inch highlights this area from 00Z-
06Z as well. Ensured to linger precipitation chances through at
least 06Z for this area and increased precipitation amounts from
previous forecast per these model trends. Light showery activity may
continue at times after 06Z in Lincoln County through northern
Mohave, but impacts with these showers will be limited.

For Sunday- Very little change is expected in the overall airmass in
the next 24hrs, with high PWAT anomalies continuing to sit over
eastern San Bernardino, Clark, eastern Nye, Lincoln, and Mohave
counties. Model vorticity fields as well as simulated satellite
suggest continued influence from remnant MCVs in this area as well
on Sunday. But, compared to what we see today, expecting less cloud
cover Sunday morning which will lead to higher instability and a
potentially uncapped atmosphere. This should lead to more widespread
afternoon convection compared to today with potentially higher
impacts. Of note, HREF probabilities for over 1inch of 6hr QPF
suggests heavy rainfall and potential flash flooding in central
Mohave County through the higher terrain of Clark County. May also
see another complex of precipitation shift south through central and
southern Lincoln County into Mohave County tomorrow evening and
early overnight, which would be another focus for higher impacts.
Given the consistent signals from model reflectivities and
probabilities as well as continued high moisture available for storms
that develop- extended the Flash Flood Watch through Sunday evening.

.LONG TERM...Monday through Friday.

Ensembles show a weather pattern shift next week with high
pressure becoming repositioned further west over the central
Rockies. Ensemble mean forecasts have an inverted trough moving
westward across southern Texas and northern Mexico through the
week bringing additional moisture to the southwest by late next
week. This deeper pool of moisture is forecast to be south of our
area but a favorable southeast steering flow could send some of
this deeper moisture into our area resulting in an increasing
threat of widespread heavy rain and associated flash flooding.

&&

.AVIATION...For Harry Reid...Not expecting thunderstorm activity
directly over the terminal, but chances of storms in the vicinity
are likely, particularly over the higher terrain to the west and
south of the Las Vegas Valley. These storms have the potential to
kick off gusty winds from their direction. Storms aside, winds will
generally remain below 10 kts. Additionally, confidence is low, but
storms forming across Lincoln County tonight have the potential to
kick off a north-northeasterly outflow between 06 and 07Z tonight,
with gusts to 20 kts possible. SCT-BKN aoa 12 kft through the TAF
period.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Best chances of vicinity thunderstorms for
both the Las Vegas Valley and the Colorado River Valley through 02Z
tonight, with gusty winds possible from their direction. Otherwise,
winds will favor diurnal speeds and directions. SCT-BKN aoa 12 kft
with lower ceilings expected with stronger nearby storm activity.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Salmen
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 13, 12:46 PM PDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1246 PM PDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      3 SW VALENTINE          35.36N 113.69W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS REPORT HACKBERRY
            ROAD IS CLOSED FROM US 66 TO MAIN STREET DUE
            TO FLOODING. TIME OF FLASH FLOODING
            ESTIMATED BY RADAR.

&&

VARIAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:00 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 12, 8:13 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino6 hr
Aug 12, 9:25 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino6 hr
Aug 13, 12:55 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 13, 3:43 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.